Neuropathy-A Temporary or Permanent Side Effect from Chemotherapy

1513 Views 2 replies
Shari Pack
Joined: 10/16/2012

Certain types of chemotherapy are known to cause either temporary or permanent damage to the nerves. Sadly, most doctors and treatment facilities provide little, if any information regarding this side effect, which in my opinion is the worst one.

Chemotherapy is a scary process and sometimes too much information regarding its side effects can actually make a person feel more anxious, however if there is something that  be done to prevent permanent residuals from chemotherapy, then it’s a good idea to explore options before heading into treatment.

I wish I had been a little better informed before beginning chemotherapy. I didn’t even know what Neuropathy was until my hands and feet went numb right after my second treatment. When the tingling and numbness got to a point of being unbearable, my oncologist actually took me off of one of my chemotherapy medicines. I fought this because I wanted every ounce of the chemotherapy drugs that were going to kill the cancer, but apparently there was no other option for me as she wanted to avoid permanent damage.

While there isn’t a whole lot that can be done to prevent chemo induced Neuropathy, at least if you are aware of this possibility before beginning your treatment you can discuss ways to control it and maybe event prevent permanent damage. Chemotherapy decreases Magnesium levels in the body. You may want to ask your doctor about certain supplements that can be taken and if eating foods rich in Magnesium would be beneficial, such as spinach, nuts and certain beans. Some people have taken Glutamine supplements and have had positive results, however there is not much information out there on this amino acid and how it effects cancer treatment or other medicines and conditions. Always discuss diet and supplements with your treating doctor before you try anything.

If your doctor recommends a diet rich in Magnesium, try this recipe in your NutriBullet:

 

1 cup of organic, well washed Spinach

1 banana

1 tablespoon of whey/protein powder

1 handful of raw almonds

Water to max line

 

 

 

 

 

Thanks! My husband has this and you are right about not much information from the doctors. And he did change the chemo when it got to bothering him. Now every time we go in the doctor asks how his neuropathy is. I know the doctor is concerned but I think he is hoping it will reverse, which it hasn't yet.
It hit me about 1/2 way through the treatment and the doctor did remove one of the chemo drugs. I was told that it can reverse after the treatment, but can take up to 1 1/2 years for the nerve pads to heal. Unfortunately mine never went away, but I have discovered ways to manage the symptoms. I will keep my fingers crossed for your husband. I didn't even know what neuropathy was until I began the treatment....thank goodness!